Ohio, 2015

Flood and Heavy Rain in Ohio, September 29 to 30, 2015

September 29 to 30, 2015 · NWS PBZ · 2 events in 1 county or zone

S. coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Moisture from the Gulf and Mid-Atlantic was pulled northward over the region through the 29th by an upper trough over the Lower Mississippi Valley and a cut-off low off of the Southeastern U.S. coast. This brought a period of heavy rain to the region before a cold front passed on the 30th. While the antecedent conditions were dry, over 3.50 inches of rain over portions of southwestern PA caused localized flooding of roadways and basements. 3.43 inches were reported at the Pittsburgh Airport, which was a new 24 hour record on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 29, 2:12 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 29, 2:12 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT TUE SEP 29 2015

.SYNOPSIS...
RAIN WILL ENGULF THE UPPER OHIO VALLEY REGION THROUGH MOST OF THE
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATEST WATER VAPOR IMAGERY SHOWING MOISTURE PLUME EXTENDING FROM
THE GULF OF MEXICO AND MID-ATLANTIC NORTHWARD INTO OUR REGION.
THIS IS A RESULT OF STRONG MID-LEVEL FLOW AHEAD OF A FRONT
DROPPING INTO THE SOUTHERN GREAT LAKES. IN RESPONSE...PWAT VALUES
JUMPED TO NEAR DAILY RECORD VALUES AT 1.7" ON THE 12Z SOUNDING.

A BROAD BAND OF LIGHT TO MODERATE RAINFALL IS DRAPED ACROSS THE
NORTHWESTERN HALF OF THE FORECAST AREA...AND IS SLOWLY PUSHING
NORTHWARD. RAIN RATES ASSOCIATED WITH THIS ACTIVITY WERE STILL
TOPPING OUT AT ABOUT 0.5" PER HOUR AND FALLING OVER RELATIVELY DRY
SOILS. ANOTHER AREA OF MODERATE TO HEAVY RAINFALL IS MOVING INTO
THE SOUTHEASTERN ZONES AND WILL SLOWLY PUSH NORTH ALONG THE
RIDGES. THIS ACTIVITY IS BEING FED BY STRONG 850MB MOISTURE
TRANSPORT THROUGH THE PIEDMONT OF VIRGINIA. THIS HEAVIER RAIN
WILL EVENTUALLY PUSH BACK EAST ACROSS THE FORECAST AREA THROUGH
THE OVERNIGHT PERIOD AS THE FRONT MOVES THROUGH AND THE LOW BEGINS
TO PULL EAST.

ALTHOUGH THE REGION HAS BEEN ABNORMALLY DRY IN THE LEAD
UP TO THIS SYSTEM...SUSTAINED MODERATE RAIN...WITH LOCALLY HEAVIER
DOWNPOURS...COULD SUPPORT WATER PROBLEMS. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE EASTERN HALF OF THE FORECAST AREA THROUGH
MIDDAY WEDNESDAY. THIS IS WHERE THE RAIN SHOULD PERSIST THE
LONGEST.

THE LOW WILL QUICKLY PULL AWAY WEDNESDAY...BUT LINGERING MOISTURE
WILL KEEP THE POTENTIAL FOR RAIN SHOWERS BEHIND THE FRONT.
RELATIVELY STRONG MID-LEVEL FLOW WILL REMAIN AND WITH COLD AIR
ADVECTION...SOME STRONGER WINDS WILL BE ABLE TO MIX DOWN LEADING
TO SOME GUSTY CONDITIONS.
TAX

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
RAIN CHANCES WILL TAPER DOWN FROM WEST TO EAST WEDNESDAY NIGHT AS
THE MID-WEEK LOW DEPARTS TO THE NORTHWEST. COLD AIR ADVECTION
BEHIND THE EXITING LOW WILL BRING TEMPERATURES DOWN CLOSER TO
AVERAGE...IF NOT A FEW DEGREES BELOW.

THE BREAK FROM RAIN WILL BE BRIEF...AS THE BROAD UPPER TROF OVER
THE LOWER OHIO RIVER VALLEY DEEPENS THURSDAY MORNING IN RESPONSE
TO AN UPPER JET ROUNDING ITS BASE. AS THE LOW CUTS-OFF
THURSDAY...THE SOUTHERLY MOISTURE FEED KICKS BACK IN SENDING RAIN
SHOWERS BACK UP THE SPINE OF THE APPALACHIANS...SPILLING ACROSS
OUR EASTERN PERIPHERY. WITH CLOUDS AND RAIN SPREAD ACROSS THE
FORECAST AREA THURSDAY...HIGH TEMPERATURES WILL REMAIN RELEGATED
TO BELOW AVERAGE.
TAX

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE MADE ADJUSTMENTS TO EXTENDED BASED ON 12Z MODEL RUNS AND WPC
EXTENDED GRIDS WHICH KEEPS RAIN CHANCES AND COOLER TEMPERATURES
THROUGH THE WEEKEND AS CLOSED LOW OVER THE EASTERN STATES STALLS
AND THEN SLOWLY LIFTS NORTHEAST. WILL KEEP LOW CHANCE POPS MONDAY
MAINLY ACROSS THE RIDGES AS STORM SYSTEM HEADS OFF THE NEW ENGLAND
COAST. DRY AND SEASONAL UNDER HIGH PRESSURE TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
IFR CIGS IN RAIN FOR THE MOST PART INTO THE OVERNIGHT AS COLD
FRONT SLOWLY APPROACHES WITH SURFACE LOW HEADING NORTHEAST ALONG
THE FRONT. AS LOW DEPARTS EXPECT SLOW IMPROVEMENT TOWARD DAYBREAK
AS SOME DRYING WORKS IN BEHIND DEPARTING LOW PRESSURE. NORTH WINDS
WILL INCREASE TO AROUND 10 KTS LATER TONIGHT INTO WEDNESDAY.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
RESTRICTIONS ARE EXPECTED INTO THE WEEKEND WITH SLOW MOVING LOW
PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PAZ008-009-
     014>016-020>023-029-031-073>076.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Sep 29, 8:52 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT TUE SEP 29 2015

OHZ039>041-048>050-057>059-068-069-PAZ007-013-301400-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-
952 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ008-009-014>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-301400-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
952 AM EDT TUE SEP 29 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Belmont

When
September 29, 5:26 PM EST
Where
Belmont County, 1.59 mi W of Dilles Bottom
Reported by
Trained Spotter
Coordinates
39.920, -80.810

Trained spotter reported 3.5 inches of rain so far for the day.

Flood, Belmont

When
September 29, 7:00 PM EST to September 30, 2:00 AM EST
Where
Belmont County, 1.27 mi ESE of Businessburg to 0.45 mi NW of Shadyside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.920, -80.830

Emergency manager reported that Wheeling Creek was out of it's banks and several roads were closed due to flooding throughout the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602639, 602637.